Alert archive / New Mexico / Red Flag Warnings in 2012

Red Flag Warning 1, NWS El Paso, TX

January 19, 2012El Paso County, Hudspeth County, Texas; 7 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Jan 19, 2012, 2:15 PM MST for El Paso County, Hudspeth County, Texas; 7 counties in New Mexico. It took effect at Jan 20, 2012, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 2012, 2:15 PM MST (21:15 UTC)
In effect from
Jan 20, 2012, 12:00 PM MST
Expired
Jan 20, 2012, 7:00 PM MST
In force
7 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2012-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2012-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2710 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WWUS84 KEPZ 192115
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
215 PM MST THU JAN 19 2012

...CRITICAL FIRE CONDITIONS DEVELOPING FRIDAY FOR AREA LOWLANDS...

.A FAST MOVING LOW PRESSURE TROUGH WILL MOVE THROUGH THE AREA
FRIDAY. THIS WILL GENERATE INCREASING WIND SPEEDS ALOFT...ALONG
WITH A FAIRLY TIGHT SURFACE PRESSURE GRADIENT OVER NEW MEXICO.
MIX DOWN OF THESE WINDS...COMBINED WITH THOSE RESULTING FROM THE
STRENGTHENING PRESSURE GRADIENT OVER US...WILL MEAN BREEZY
20 FOOT WEST TO NORTHWEST WINDS OVER THE SOUTHERN LOWLANDS FRIDAY
AND EARLY FRIDAY EVENING. WITH RH EXPECTED TO REMAIN IN THE LOW
TEENS THROUGH THE PERIOD...CRITICAL FIRE CONDITIONS ARE LIKELY TO
DEVELOP FOR ALL LOWLAND AREAS AS A RESULT.

NMZ111-112-TXZ055-056-201430-
/O.UPG.KEPZ.FW.A.0001.120120T1900Z-120121T0200Z/
/O.NEW.KEPZ.FW.W.0001.120120T1900Z-120121T0200Z/
SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
215 PM MST THU JAN 19 2012

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST FRIDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 055...056...
111 AND 112...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 7 PM
MST FRIDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AREA AND TIMING...FROM NOON FRIDAY...UNTIL 7 PM FRIDAY NIGHT
  MAINLY ALONG AND SOUTH OF A LINE FROM DEMING TO ALAMOGORDO.

* 20 FOOT WINDS...WEST TO NORTHWEST AROUND 20 MPH WITH GUSTS TO 
  35 MPH.

* HUMIDITY...RELATIVE HUMIDITIES WILL RANGE FROM 10 TO 15 
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED. CHECK LOCAL LAND MANAGEMENT
  AGENCIES FOR ANY FIRE RESTRICTIONS IN YOUR AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
26
2 follow-up statements
439 
WWUS84 KEPZ 201346
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
646 AM MST FRI JAN 20 2012

...CRITICAL FIRE CONDITIONS DEVELOPING TODAY FOR AREA LOWLANDS...

.A FAST MOVING LOW PRESSURE TROUGH WILL MOVE THROUGH THE AREA
TODAY. THIS WILL GENERATE INCREASING WIND SPEEDS ALOFT...ALONG
WITH A FAIRLY TIGHT SURFACE PRESSURE GRADIENT OVER NEW MEXICO.
MIX DOWN OF THESE WINDS...COMBINED WITH THOSE RESULTING FROM THE
STRENGTHENING PRESSURE GRADIENT OVER US...WILL MEAN BREEZY
20 FOOT WEST TO NORTHWEST WINDS OVER THE SOUTHERN LOWLANDS THIS 
AFTERNOON AND EARLY EVENING. WITH RH EXPECTED TO REMAIN IN THE
LOW TEENS THROUGH THE PERIOD...CRITICAL FIRE CONDITIONS ARE LIKELY
TO DEVELOP.

NMZ111-112-TXZ055-056-202200-
/O.CON.KEPZ.FW.W.0001.120120T1900Z-120121T0200Z/
SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
646 AM MST FRI JAN 20 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 055...056...111 AND 112...

* AREA AND TIMING...FROM NOON TODAY...UNTIL 7 PM THIS EVENING MAINLY
  ALONG AND SOUTH OF A LINE FROM DEMING TO ALAMOGORDO.

* 20 FOOT WINDS...WEST TO NORTHWEST AROUND 20 MPH WITH GUSTS TO 
  35 MPH.

* HUMIDITY...RELATIVE HUMIDITIES WILL RANGE FROM 8 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. CHECK LOCAL LAND 
  MANAGEMENT AGENCIES FOR ANY FIRE RESTRICTIONS IN YOUR AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
26
933 
WWUS84 KEPZ 202125
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
225 PM MST FRI JAN 20 2012

...CRITICAL FIRE CONDITIONS OCCURRING OVER SOUTHERN LOWLANDS...

.A FAST MOVING LOW PRESSURE TROUGH WILL MOVE THROUGH THE AREA
TODAY. THIS WILL GENERATE INCREASING WIND SPEEDS ALOFT...ALONG
WITH A FAIRLY TIGHT SURFACE PRESSURE GRADIENT OVER NEW MEXICO.
MIX DOWN OF THESE WINDS...COMBINED WITH THOSE RESULTING FROM THE
STRENGTHENING PRESSURE GRADIENT OVER US...WILL MEAN BREEZY
20 FOOT WEST TO NORTHWEST WINDS OVER THE SOUTHERN LOWLANDS FOR THE
REMAINDER OF THIS AFTERNOON AND EARLY EVENING. 

NMZ111-112-TXZ055-056-210200-
/O.CON.KEPZ.FW.W.0001.000000T0000Z-120121T0200Z/
SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
225 PM MST FRI JAN 20 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 055...
056...111 AND 112...

* AREA AND TIMING...THROUGH UNTIL 7 PM THIS EVENING 
  MAINLY ALONG AND SOUTH OF A LINE FROM DEMING TO ALAMOGORDO. 

* 20 FOOT WINDS...WEST TO NORTHWEST AROUND 20 MPH WITH GUSTS TO 
  35 MPH.

* HUMIDITY...RELATIVE HUMIDITIES WILL RANGE FROM 7 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. CHECK LOCAL LAND 
  MANAGEMENT AGENCIES FOR ANY FIRE RESTRICTIONS IN YOUR AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Jan 19, 2:42 AM MST, 11 hours 33 minutes earlier.

Area forecast discussion, Jan 19, 2:42 AM MST, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
242 AM MST THU JAN 19 2012

.SYNOPSIS...
THE BORDERLAND CONTINUES UNDER A BROAD RIDGE OF HIGH PRESSURE.
THIS WILL KEEP THE REGION DRY WITH WARMING TEMPERATURES TODAY AND
FRIDAY. WINDS WILL BE GENERALLY LIGHT TODAY.  INCREASED WINDS WILL
BRING BREEZY TO SLIGHTLY WINDY CONDITIONS FRIDAY AND SATURDAY AFTERNOONS
AS A COUPLE OF DRY DISTURBANCES PASS TO OUR NORTH. HIGH CLOUDS
WILL INCREASE FRIDAY AND FOR THE WEEKEND AS THE RIDGE FLATTENS. A
PACIFIC STORM SYSTEM WILL DROP INTO THE REGION ON TUESDAY
PROVIDING MODERATE PRECIPITATION CHANCES AS WELL AS COOLER
WEATHER BEHIND AN ASSOCIATED COLD FRONT.

&&

.DISCUSSION...
BROAD RIDGING REMAINS THE DOMINANT FEATURE CONTROLLING WEATHER
ACROSS THE ENTIRE SOUTHWEST. THIS IS KEEPING THE STORM TRACK WELL
NORTH GREATLY IMPACTING THE PAC NW. FOR THE SW WE SIT IN A LARGE
AND DEEP DRY AIRMASS. HIGH CLOUDS CONTINUE TO ATTEMPT TO WORK IN
FROM THE SOUTH AND NW...BUT MOST OF THEM ERODE...THUS CONTINUED
SUNNY TODAY. LIGHT WESTERLY FLOW IS ALLOWING TEMPS TO MODERATE.
UPPER 60S TO AROUND 70 WILL BE MAX LOWLAND TEMP READINGS FOR THE
NEXT COUPLE OF DAYS.

TOMORROW A PASSING UPPER WAVE WILL INDUCE A STRONGER LEE SURFACE
TROUGH AND ALLOW WINDS TO INCREASE TO BREEZY/MILDLY WINDY. WITH
THE AIRMASS BEING SO DRY...THIS WILL BRING ABOUT OUR FIRST
ELEVATED FIRE DANGER DAY OF THE YOUNG YEAR. THE UPPER-WAVE ITSELF
IS W/O MOISTURE SO THE ONLY AFFECT WILL BE THE WINDS. SATURDAY
WILL BE SIMILAR TO FRIDAY BUT POSSIBLY WITH MORE HIGH CLOUDS AS
THE RIDGE WILL FLATTEN RESULTING IN A WESTERLY UPPER FLOW
TRAJECTORY AND ALLOW MORE PAC MOISTURE TO STREAM OVER. AFTERNOON
WINDS WILL REPEAT THE BREEZY TO MARGINALLY WINDY CONDITIONS.

SUNDAY THE PRESSURE GRADIENTS RELAX ALLOWING FOR LIGHTER WINDS.
THERE WILL BE A PASSING LOW PRESSURE SYSTEM TO OUR SOUTH THAT WILL
NO AFFECT OUR REGION. TEMPS MAY TRIM BACK A FEW DEGREES AS SFC
WIND ATTEMPT TO SHIFT NW WITH HIGH PRESSURE TO OUR NORTH.

MODELS ARE IN BETTER AGREEMENT...BUT NOT PERFECT. MONDAY CONTINUES
TO LOOK DRY AS WE WAIT FOR THE TUESDAY ARRIVAL OF THE NEXT PACIFIC
LOW. HOWEVER BOTH THE GFS AND ECMWF SHOW A QPF STREAK ACROSS OUR
MTNS W/ A SHORTWAVE IN THE FLOW AHEAD OF THE MAIN SYSTEM.

TUESDAY LOOKS TO BE THE DAY WITH THE BEST PCPN CHANCES FOR THIS
PACKAGE. THE GFS INDICATES SYSTEM ARRIVAL EARLY IN THE DAY WHILE
THE ECMWF BRINGS IT IN LATE IN THE DAY. THE GFS IS THE WETTER OF
THE TWO SOLUTIONS...BY FAR. THE GFS IS DEEPER AND SHARPER AND DIGS
AND CLOSES THE SYSTEM TO OUR SOUTH TUESDAY NIGHT. THE ECMWF KEEPS
THE SYSTEM SHALLOWER...OPEN...PROGRESSIVE...AND GONE OVERNIGHT. THUS
STILL SOME UNCERTAINTY...BUT NOW WE ARE ABLE TO HONE IN ON TUESDAY
AS THE DAY WITH POTENTIAL. PRE-CONDITIONS ARE WARM WITH THE SYSTEM SO
SNOW LEVELS WILL START VERY HIGH. BOTH MODELS SHOW A COLD FRONT
PUSHING IN FROM THE NORTH WITH THE UPPER SYSTEM. THUS IF PCPN
LINGERS SNOW COULD DROP TO AROUND 6000FT LEVELS TUE NIGHT.

&&

.AVIATION...VALID 19/12Z-20/12Z.
GENERALLY LIGHT WESTERLY FLOW WILL CONTINUE THROUGH THE PERIOD WITH
SKIES RANGING FROM SKC-FEW300. THUS VFR CONDS ALL TERMINALS.

&&

.FIRE WEATHER...
DRY WEST-NORTHWESTERLY FLOW ALOFT WILL CONTINUE TO DOMINATE OUR
WEATHER PATTERN THROUGH THIS WEEKEND...AS LA NINA REMAINS IN
CONTROL.  FLOW WILL CARRY WEAK FAST MOVING DISTURBANCES THROUGH THE
INTER-MOUNTAIN WEST AND FOUR CORNERS...WITH EACH DELIVERING BREEZY
AFTERNOONS. THE FIRST WILL GLANCE THE AREA EARLY THIS
EVENING...BRINGING BREEZES ACROSS FAR WEST TEXAS.  THE NEXT WAVE
WILL MOVE THROUGH FRIDAY...GENERATING 20 FOOT W-SW WINDS 15-25 MPH.
LOWLAND MINIMUM RELATIVE HUMIDITY VALUES WILL FALL TO THE MIDDLE
TEENS STARTING THURSDAY.  THIS ENVIRONMENT WILL FAVOR DEVELOPMENT
OF CRITICAL FIRE CONDITIONS FOR THE LOWLANDS FRIDAY AFTERNOON AND
EARLY FRIDAY EVENING.  WITH RIDGE TOP WINDS IN PLACE THROUGH FRIDAY
EVENING...EXPECT POOR RH RECOVERIES OVER THE MORE PROMINENT EXPOSED
AREAS.  EFFICIENT RADIATIVE COOLING HOWEVER...WILL ALLOW VALLEY
LOCATIONS TO EXPERIENCE GOOD TO EXCELLENT RH RECOVERIES AFTER
MIDNIGHT FRIDAY...ESPECIALLY ALONG HWY 180 BETWEEN GLENWOOD AND
SILVER CITY. BREEZY CONDITIONS ARE ALSO POSSIBLE SUNDAY...AS ANOTHER
FAST MOVING UPPER LEVEL DISTURBANCE SLIDES THROUGH THE AREA.

SCATTERED HIGH CLOUDS WILL GRADUALLY INCREASE IN COVERAGE STARTING
LATER THIS WEEKEND.  POPULAR MODEL SOLUTIONS CONTINUE ADVERTISING A
STRONGER DISTURBANCE FOR MONDAY/TUESDAY...HOWEVER 18/12Z SOLUTIONS
NOW BEGINNING TO BACK DOWN ON ITS STRENGTH.  BREEZY CONDITIONS...AND
SLIGHT CHANGES FOR A LIGHT WINTRY MIX OF PRECIPITATION ARE WHAT WE
EXPECT AT THIS TIME. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH
AT LEAST EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  41  70  42  69 /   0   0   0   0   0
SIERRA BLANCA TX        66  36  68  37  69 /   0   0   0   0   0
LAS CRUCES              66  36  69  37  68 /   0   0   0   0   0
ALAMOGORDO              67  37  67  37  69 /   0   0   0   0   0
CLOUDCROFT              51  26  52  28  51 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   63  32  66  34  65 /   0   0   0   0   0
SILVER CITY             59  34  59  36  60 /   0   0   0   0   0
DEMING                  65  34  66  33  67 /   0   0   0   0   0
LORDSBURG               62  31  64  33  65 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR NMZ111-112.

TX...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR TXZ055-056.

&&

14-BIRD
Hazardous weather outlook, Jan 19, 6:31 AM MST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
631 AM MST THU JAN 19 2012

NMZ022>025-030>032-TXZ055-056-201345-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
631 AM MST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WINDS WILL BE ON
THE INCREASE FOR FRIDAY AND SATURDAY. BREEZY TO WINDY CONDITIONS
COMBINED WITH DRY CONDITIONS WILL LEAD TO ELEVATED WILDFIRE
CONCERNS. A PACIFIC STORM SYSTEM WILL DROP INTO THE REGION ON
TUESDAY AND PROVIDE CHANCES FOR LOWLAND RAIN AND MOUNTAIN SNOW. A
COLD FRONT WILL ACCOMPANY THE SYSTEM AND BRING COOLER CONDITIONS
FOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BIRD

Nearby

Red Flag Warnings in New Mexico, 2012Red Flag Warnings in Texas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.